Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 323, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 12:08 AM CDT for Lincoln County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 12:08 AM CDT (05:08 UTC)
- Expired
- Aug 12, 2002, 1:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 12:15 AM CDT | Thunderstorm Wind 52 E | Ash Grove, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2838 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
519 WUUS53 KICT 120508 SVRICT KSC105-120600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1207 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 100 AM CDT. * AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF ASH GROVE...OR ABOUT 29 MILES SOUTHEAST OF OSBORNE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BARNARD AROUND 1225 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 100 AM CDT. LAT...LON 3925 9838 3907 9835 3913 9732 3940 9736 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:54 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 9:54 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 954 PM CDT SUN AUG 11 2002 HAVE ALREADY UPDATED ZONES AND ISC GRIDS FOR THE CHANCES OF CONVECTION TONIGHT. ON GOING MCS OVER WEST CENTRAL KANSAS WAS SLOWLY TRACKING OFF TO THE EAST. THE LOW LEVEL JET IS PROGGED TO INCREASE TO AROUND 40 KNOTS DURING THE OVERNIGHT HOURS. THIS SHOULD HELP TO SUSTAIN THE MCS. THEREFORE, HAVE UPGRADED TO CHANCE POPS ACROSS NORTH CENTRAL KANSAS. IN ADDITION, HAVE ADDED LOW POPS TO THE REST OF THE CWA. WITH A STRONG LOW LEVEL JET, COULD SEE SOME WIDELY SCATTERED CONVECTION DEVELOP DURING THE OVERNIGHT HOURS. .ICT...NONE. FRANK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 11, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Aug 12, 12:21 AM CDT | Tornado Warning | ICT | Barton | 39 min |
| Aug 12, 6:28 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 47 min |
| Aug 12, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Aug 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 68 min |
| Aug 12, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.